Try it
Psychiatry · Psychopharmacology: serotonin syndrome
Sample itemSoon after adding linezolid to an SSRI, a patient develops agitation, fever, diaphoresis, diarrhea, inducible clonus, and hyperreflexia. What is the most likely diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Serotonin syndrome
Serotonin syndrome is a toxidrome of serotonergic excess, often after a drug interaction, with neuromuscular hyperactivity such as clonus and hyperreflexia. It typically develops rapidly.
Option by option
A. Serotonin syndrome (correct)
Correct. Clonus and hyperreflexia in a serotonergic interaction are strongly suggestive.
B. Anticholinergic toxicity
Anticholinergic toxicity causes dry skin, urinary retention, and reduced bowel sounds rather than clonus.
C. Neuroleptic malignant syndrome
NMS usually evolves more slowly with lead-pipe rigidity and hyporeflexia after dopamine blockade.
D. Lithium-induced hypothyroidism
Hypothyroidism is a chronic endocrine adverse effect and does not produce this acute toxidrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…